Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Northern Indiana

May 28, 2017Huntington County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 5:19 PM EDT for Huntington County, Wabash County, Indiana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 5:19 PM EDT (21:19 UTC)
Expired
May 28, 2017, 6:00 PM EDT
In force
41 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Huntington County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:01 PM EDTHAIL 0.252 Ssw Andrews, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS53 KIWX 282119
SVRIWX
INC069-169-282200-
/O.NEW.KIWX.SV.W.0062.170528T2119Z-170528T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
519 PM EDT SUN MAY 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Wabash County in north central Indiana... 
  Central Huntington County in northeastern Indiana...

* Until 600 PM EDT

* At 518 PM EDT, a severe thunderstorm was located near Wabash,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Huntington, Wabash, Andrews, Markle, Warren, Lancaster, Lagro,
  Mount Etna, Bowerstown, Servia, Lincolnville, Plum Tree, Urbana,
  Buckeye, Speicherville and Majenica.

This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 275 and
290.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4075 8577 4079 8588 4089 8582 4093 8578
      4089 8534 4066 8534
TIME...MOT...LOC 2118Z 279DEG 29KT 4084 8579 

HAIL...1.00IN
WIND...60MPH
 
$$

PBM
2 follow-up statements
331 
WWUS53 KIWX 282149
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
549 PM EDT SUN MAY 28 2017

INC169-282157-
/O.CAN.KIWX.SV.W.0062.000000T0000Z-170528T2200Z/
Wabash IN-
549 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WABASH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana.

LAT...LON 4075 8564 4092 8564 4089 8534 4073 8534
TIME...MOT...LOC 2147Z 279DEG 29KT 4080 8550 

$$

INC069-282200-
/O.CON.KIWX.SV.W.0062.000000T0000Z-170528T2200Z/
Huntington IN-
549 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL HUNTINGTON COUNTY...

At 547 PM EDT, a severe thunderstorm was located near Huntington,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Huntington, Andrews, Markle, Lancaster, Bowerstown, Majenica and Plum
Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4075 8564 4092 8564 4089 8534 4073 8534
TIME...MOT...LOC 2147Z 279DEG 29KT 4080 8550 

HAIL...1.00IN
WIND...60MPH
 
$$

PBM
466 
WWUS53 KIWX 282200
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
600 PM EDT SUN MAY 28 2017

INC069-282210-
/O.EXP.KIWX.SV.W.0062.000000T0000Z-170528T2200Z/
Huntington IN-
600 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUNTINGTON COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana.

LAT...LON 4075 8564 4092 8564 4089 8534 4073 8534
TIME...MOT...LOC 2200Z 279DEG 29KT 4078 8537 

$$

PBM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:57 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 28, 1:57 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
157 PM EDT Sun May 28 2017

.SYNOPSIS...
Issued at 143 PM EDT Sun May 28 2017

Showers and thunderstorms formed across the area this afternoon
and will continue moving to the northeast with hail and damaging
winds as the main threats. A cold front will move through tonight
putting the showers and storms to an end and bringing cooler and drier
air into the region for Memorial Day Monday and the early work
week. However, a shower or storm can't be ruled out later in the
day Memorial Day and then Tuesday afternoon as well as a result
of a disturbance moving through each day. Temps drop back into the
mid to upper 50s tonight before rebounding into the 70s on
Memorial Day. Highs will trend down into the mid to upper 60s for
Wednesday with the cooler air moving in behind the cold front.

&&

.UPDATE...
Issued at 1117 AM EDT Sun May 28 2017

Atmosphere beginning to destabilize as clouds have thinned and
diurnal heating is underway. CAMs all in decent agreement on
thunderstorms developing in the 17-20z time frame and moving out
of the east this evening. MLCAPE expected in the 1500-2500 j/kg
range with mid level lapse rates around 7c/km. Models only
showing 0-3km shear of 20-30 knots but deeper 0-6km shear more
favorable around 40 knots as upper level jet streak moves through.
Expecting broken line of storms to develop with stronger updrafts
having potential for damaging winds and large hail this afternoon
and early evening. Forecast on track but did make some minor
tweeks to pops and timing.

&&

.SHORT TERM...(Today and Tonight)
Issued at 336 AM EDT Sun May 28 2017

Airmass over our area will destabilize today as an upr trof moves
east to the wrn Grtlks. This should allow tstms to develop over
wrn portions of our area early this aftn and spread east across
ern portions later this aftn. Given forecast of moderate
instability with cape apchg 1500j/kg and modest deep layer shear
near 30kt, some potential for a few storms with damaging winds and
large hail in our area. Decent mixing and a warm start to the day
should allow temps to top out in the m70s despite considerable
cloudiness and dvlpg storms/cold pools this aftn.

Storms expected to move east out of the cwa early this eve
as cdfnt moves through. WSW gradient should keep some mixing
going overnight limiting temp falls despite clearing skies with
lows expected in the m50s.

&&

.LONG TERM...(Monday through Saturday)
Issued at 336 AM EDT Sun May 28 2017

Upr low over srn Manitoba expected to move to the upr Grtlks Monday
and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but
shrtwv's rotating around this low may cause a few showers in the
area each day. Another upr low expected to track slowly se across
srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow
should develop ahead of this system allowing for some
destabilization in our area by Fri as cdfnt approaches which may
allow tstms to develop. This front expected to move slowly south
across the cwa keeping a chc of showers in the area through
Saturday, with temps turning cooler after a brief/modest late week
warmup.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 143 PM EDT Sun May 28 2017

Low pressure pushes into Michigan dragging a cold front through
the area during the afternoon. Dew points into and around 60
degrees this morning will rise into the mid 60s during the early
afternoon with ample MUCAPE and 30 kts of shear with thunderstorms
likely and strong to severe storms possible across the area. Will
include a VCTS mention from 2PM until the early overnight to cover
this. With diurnal heating, continue to expect initial MVFR CIGs
will lift into VFR into this afternoon aside from brief reductions
into MVFR as a result of thunderstorm effects. Drier air comes in
behind the front for later tonight and Memorial day allowing for
VFR conditions though an afternoon shower can't be ruled out on
Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Lashley
SYNOPSIS...Roller
SHORT TERM...JT
LONG TERM...JT
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Sun May 28 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the afternoon. Scattered
severe storms with damaging winds and large hail are possible this
afternoon. The storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and
Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Sun May 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the early afternoon.
Storms may contain gale force wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and Friday.
Severe storms are not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 28, 4:40 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
440 PM EDT SUN MAY 28 2017

INZ023-024-282115-
Wabash-Miami-
440 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND NORTH CENTRAL
MIAMI COUNTIES...

At 439 PM EDT, a strong thunderstorm was located 9 miles northwest of
Wabash, moving east at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wabash, Roann, Lagro, Ijamsville, Stockdale, Speicherville, Servia
and Urbana.

LAT...LON 4080 8594 4085 8602 4096 8597 4096 8564
      4078 8566
TIME...MOT...LOC 2039Z 274DEG 27KT 4090 8596

PBM
Local storm report, May 28, 4:50 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     1 E OAKSHADE            41.67N 84.13W
05/28/2017  M60 MPH          FULTON             OH   TRAINED SPOTTER

&&

CR
Local storm report, May 28, 4:52 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       2 NE BRUNERSBURG        41.32N 84.37W
05/28/2017  E1.20 INCH       DEFIANCE           OH   PUBLIC

            EVENT TOTAL.

&&

CR
Local storm report, May 28, 4:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLOOD            3 SE BIPPUS             40.92N 85.57W
05/28/2017                   HUNTINGTON         IN   PUBLIC

            WATER ACROSS ROADWAY ON SR16 IMMEDIATELY
            WEST OF SR105. WATER RISING.

&&

CR
Local storm report, May 28, 5:01 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLOOD            2 SSE MONTPELIER        41.56N 84.59W
05/28/2017                   WILLIAMS           OH   FIRE DEPT/RESCUE

            WATER UP TO 2 FT OVER INTERSECTION OF CR 6
            AND US 20.

&&

CR
Special weather statement, May 28, 5:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
519 PM EDT SUN MAY 28 2017

INZ025-026-282145-
Huntington-Wells-
519 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HUNTINGTON AND
NORTHEASTERN WELLS COUNTIES...

At 518 PM EDT, a strong thunderstorm was located near Markle, or near
Huntington, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bluffton, Ossian, Markle, Zanesville, Uniondale, Kingsland and
Murray.

This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 285 and
293.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel
cloud sightings to the Northern Indiana National Weather Service via
Law Enforcement or Social Media.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Indiana.

LAT...LON 4083 8549 4092 8539 4092 8511 4077 8515
TIME...MOT...LOC 2118Z 275DEG 22KT 4087 8539

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:15 PM EDTSpecial Weather StatementIWXElkhart30 min
May 28, 2:19 PM EDTSpecial Weather StatementIWXDeKalb26 min
May 28, 2:24 PM EDTSpecial Weather StatementIWXLaGrange36 min
May 28, 2:29 PM EDTSevere Thunderstorm WarningIWXDeKalb46 min
May 28, 2:32 PM EDTSpecial Weather StatementIWXHuntington28 min
May 28, 2:37 PM EDTSpecial Weather StatementIWXFulton23 min
May 28, 3:05 PM EDTSpecial Weather StatementIWXKosciusko40 min
May 28, 3:17 PM EDTSpecial Weather StatementIWXDeKalb, Noble, Steuben28 min
May 28, 3:33 PM EDTSevere Thunderstorm WarningIWXDeKalb, Noble42 min
May 28, 3:48 PM EDTAreal Flood AdvisoryIWXSteuben3 hr
May 28, 4:40 PM EDTSpecial Weather StatementIWXWabash35 min
May 28, 4:55 PM EDTAreal Flood AdvisoryIWXFulton, Huntington, Kosciusko, Miami, Wabash, Whitley4 hr
May 28, 5:19 PM EDTSpecial Weather StatementIWXWells26 min
May 28, 5:31 PM EDTSpecial Weather StatementIWXAdams29 min
May 28, 5:45 PM EDTSpecial Weather StatementIWXAdams30 min
May 28, 6:38 PM EDTAreal Flood WarningIWXAdams, Huntington, Wells12 hr
May 28, 6:50 PM EDTSpecial Weather StatementIWXHuntington, Wabash, Wells40 min
May 28, 7:17 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells43 min
May 28, 7:32 PM EDTTornado WarningIWXHuntington18 min
May 28, 7:44 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.